Format

Send to

Choose Destination
Clin Chim Acta. 2002 Dec;326(1-2):201-3.

Acute hypermagnesemia: a rare complication of antacid administration after bone marrow transplantation.

Author information

1
Division of Hematology and Oncology, Department of Pediatrics, Chang Gung Children's Hospital, 5, Fu-Shin Street, Kwei-Shan Hsiang 333, Taoyuan, Taiwan. jaing001@adm.cgmh.com.tw

Abstract

INTRODUCTION:

We reported a case of hypermagnesemia in whom hypotension, hypothermia, and coma developed after repetitive doses of a seemingly harmless antacid for epigastric pain following bone marrow transplantation.

METHODS:

For this case, serial electrolytes, blood urea nitrogen, creatinine, calcium, and magnesium were obtained. Issues addressed were the restoration of normal hydration by normal saline, together with forced diuresis to hasten the renal excretion of magnesium, and eventual changes in its levels.

RESULTS:

The highest measured magnesium concentration was 5.9 mmol/l. She recovered without dialysis. The patient's condition improved with intravenous doses of calcium gluconate, saline solution infusion, and cardiovascular support.

CONCLUSION:

Hypermagnesemia is rare in allogeneic stem cell recipients receiving cyclosporine therapy for prevention of acute graft-vs.-host disease (GVHD). A posttransplant status with possible GVHD, poor nutritional intake, impaired intestinal absorption, dehydration, and the use of aluminum magnesia oral suspension may have resulted in magnesium imbalance. This case report highlights several associated nonrenal risk factors for hypermagnesemia, which include gastrointestinal tract disease, dehydration, and concomitant medications, particularly, the antacids that contain magnesium.

PMID:
12417113
DOI:
10.1016/s0009-8981(02)00308-x
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center